Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 17, NWS Goodland, KS

May 7, 2000Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 7, 2000, 7:58 PM MDT for Dundy County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 2000, 7:58 PM MDT (01:58 UTC)
Expired
May 7, 2000, 9:00 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Dundy County, NE

What was reported inside it

TimeReportWhereRemark
May 7, 8:15 PM MDTHail 1.75Parks, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
3512 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 080159
SVRGLD
NEC057-080300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT SUN MAY 7 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 900 PM MDT

* AT 758 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 24 MILES NORTH OF PARKS...OR 12 MILES SOUTHWEST OF
  IMPERIAL...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENKELMAN AROUND 840 PM MDT
  MAX AROUND 845 PM MDT

* OTHER LOCATIONS IN THIS WARNING INCLUDE...PARKS AND HAIGLER.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

VPAPOL

LAT...LON 4034 10134 4033 10204 4000 10204 4001 10133

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:29 PM MDT, 5 hours 29 minutes earlier.

Area forecast discussion, May 7, 2:29 PM MDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT SUN MAY 7 2000

...CHALLENGES ARE CHANCES OF PRECIP THRU 3RD PD AND TEMPS 4TH PD...

MODELS INITIATED SIMILARLY THIS AM ALOFT AND NO PARTICULAR FAVORITE.
AT SFC ALL 3 INITIATED TOO HIGH WITH RESPECT TO SFC LOW IN NE CO.
HOWEVER THEY ALL THREE DEVELOP A LOW IN THAT AREA AND MOVE EAST
ACROSS THE CENTRAL PLAINS TONIGHT AND MON. AS USUAL NGM FARTHEST
NORTH (ACROSS S NEB)...ETA SOUTH (ACROSS NORTH KS)...AND AVN IN THE
MIDDLE (ALONG KS/NEB BORDER). WILL COMPROMISE WITH AVN.

TONIGHT SEE LOW DEVELOPING IN EXTREME NE CO AND MOVING EAST JUST
NORTH OF KS/NEB BORDER TO NEAR HASTINGS NEAR MIDNIGHT AND NEAR
EXTREME SE NEB BY 12Z. COLD FRONT TRAILS BEHIND PASSING THROUGH MY
CWA BY 12-14Z. MY FORECAST BASED ON THIS.

TONIGHT WILL GO WITH INCREASING CLOUDINESS AND WIND WITH LOW
DEVELOPING AND FRONT APPROACHING. ONCE AGAIN SLIGHT-MOD RISK JUST
NORTH OF MY CWA. LOOKS TO ME AS IF SEVERE TSTMS WILL BE FARTHER
NORTH IN LBFS AREA. ALSO DRYLINE HAS DEVELOPED FROM JUST EAST OF
BURLINGTON CO SSE ACROSS KS BORDER INTO SW KS. THIS MAY PASS EAST
THROUGH MUCH OF MY CWA BEFORE COLD FRONT ARRIVES AFTER MIDNIGHT.
THINK 20 PERCENT CHANCE TSTMS ACROSS BOARD BEST SHOT WITH SLIGHTLY
HIGHER CHANCES IN EAST AHEAD OF DRYLINE. ONE OR TWO SEVERE POSSIBLE
NEAR NEB BORDER...BUT AGAIN MOST DYNAMICS FAR TO NORTH. THINK TSTMS
THAT MAY OCCUR MY CWA WILL BE ASSOCIATED WITH COLD FRONTAL
PASSAGE.

MON WINDS MOVE TO NORTHEAST AND UPSLOPE STARTS AS SFC LOW MOVES OFF
TO EAST. LOW CLOUDS OVER CWA ALL DAY AND INTO NIGHT. BEST CHANCE FOR
POPS...ALBEIT LOW...IS POSSIBILITY OF A FEW TSTMS IN EAST IN EARLY
AM THEN LATER IN DAY A FEW SHOWERS AS UPSLOPE INCREASES. THINK MAX
CHANCE...30-40 POPS...MON NIGHT AS UPSLOPE MAXES WITH PRECIP CHANCES
ALL BUT OVER BY TUES AM.

WILL GO WITH CLEARING SKIES AND WARMING TEMPS TUES. OVERALL EVENT
LOOKS PRETTY WEAK AND IFFY FOR PRECIP IN MY CWA. GUID LOOKS PRETTY
GOOD...EXCEPT FOR TUES. WILL GO WITH/NEAR WARMER FAN NUMBERS THAT
DAY.

IN EXTENDED NOT MUCH CHANCE MIDWEEK FROM PREVIOUS...JUST SLIGHTLY
COOLER. BOTH ECM AND MRF ADVERTISING SIGNIFICANT UPPER LOW TO PULL
INTO WEST BY FRI ON INTO WEEKEND. WILL GO WITH CHANCE TSTMS THE IN
CO AND ALL CWA FRI...WITH SLIGHTLY COOLER TEMPS. COULD BE MUCH
COOLER OVER WEEKEND.

.GLD...NONE

RJC

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.